To the Editor–We report a case of an infrequent but potentially serious adverse effect of levofloxacin. The patient was an 86-year-old woman who lived in a nursing home. The patient has had hard-to-control type 2 diabetes mellitus for >40 years and has received treatment with 34 U of NPH insulin per day, occasionally supplemented with rapid insulin. The patient presented with renal insufficiency, with an estimated creatinine clearance value of 27.1 mL/min and chronic respiratory insufficiency, which required home oxygen administration. On 6 April 2007, the patient developed an episode of respiratory infection with fever, loose coughing, and worsening dyspnea, which made it necessary to increase the amount of oxygen that the patient received. She was treated with a regimen of levofloxacin (500 mg per 24 h). Three days after initiating treatment with levofloxacin, routine examinations revealed glycemic levels that were lower than those normally reported for the patient, who also experienced severe episodes of hypoglycemia (capillary glycemia, t;70 mg/dL). After the fifth day, glycemic values remained low, even though the administration of insulin had been interrupted, with severe episodes of hypoglycemia. During the fifth day, 3 doses of glucagon (1 mg) were administered subcutaneously. On the 6th day, levofloxacin was discontinued. From this point on, the patient was not treated with insulin and continued to receive an intravenous perfusion of 10% glucose in saline solution and received 20 mL of 33% hypertonic glucose solution. From the 9th day onwards, glycemic values gradually returned to the normal range. Blood levels of levofloxacin 4 days after treatment discontinuation were 14 mg/dL (normal value, es;5 mg/dL). Several articles have associated the administration of fluoroquinolones with alterations in glucose metabolism. Gatifloxacin is the most commonly involved fluoroquinolone in hypoglycemic and hyperglycemic episodes [1–3]. A retrospective study reports a greater association of levofloxacin with episodes of hyperglycemia, compared with ceftriaxone [4]. The likelihood of developing hypoglycemia is significantly greater with gatifloxacin (OR, 4.3; 95% CI, 2.9–6.3) and levofloxacin (OR, 1.5; 95% CI, 1.2–2.0) than with macrolides [5]. A study that analyzed the levels of insulin in cultured hamster pancreatic islet cells exposed to gatifloxacin for a short period suggested that fluoroquinolones stimulate the release of insulin-blocking K+ ATP-dependent channels in the membrane of pancreatic cells, thereby triggering the onset of hypoglycemia. After long-term exposure to gatifloxacin, the pancreatic cell showed lower intracellular levels of insulin and subsequent interruption of insulin secretion. Because of this, episodes of hyperglycemia were more common in the long term [6]. Ishiwata et al. [7] studied the effect of levofloxacin on glycemia in rats, finding that levofloxacin caused hypoglycemia or hyperglycemia, depending on the dose of the drug administered. Gatifloxacin is mainly eliminated through the kidneys, and it appears that diminished clearance of gatifloxacin is the main predictor of glycemic alterations [6]. Our patient experienced renal insufficiency, with an estimated creatinine clearance of 27.1 mL/min. Even though the majority of cases of hypoglycemia due to levofloxacin use have been reported in patients taking oral antidiabetic agents, specifically sulphonylureas [4, 8, 9], there have also been cases in patients who receive insulin or in diabetic patients who are solely undergoing dietary treatment [5]. To the best of our knowledge, this is the first published case of hypoglycemia caused by levofloxacin in a diabetic patient treated exclusively with insulin. Potential conflicts of interest. A.E.G. and F.S.P.: no conflicts.
No takes yet. Share an insight, caveat, or question.
Gibert et al. (2008) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Clinical Infectious Diseases